Hyponatremia as a complication of selective serotonin reuptake inhibitors


    loading  Checking for direct PDF access through Ovid

Abstract

Purpose:To review the literature on hyponatremia as a complication of selective serotonin reuptake inhibitors (SSRIs) in the elderly; to summarize the prevalence, clinical findings, treatment modalities, and likely pathophysiological mechanisms related to the problem.Data sources:All published articles that could be located since Food and Drug Administration approval of this class of medications in 1987, using MEDLINE, CINAHL, and PsychInfo databases and a case study.Conclusions:Hyponatremia is a potentially serious complication of the use of SSRIs and is statistically more prevalent in the elderly and in females. Few clinical guidelines exist for managing this potential reaction. No evidence-based guidelines could be located.Implications for practice:Since articles describing this phenomenon have been primarily case studies, many healthcare providers may not be aware of this potentially serious complication. Monitoring of serum sodium in elderly female patients starting SSRI therapy seems prudent.

    loading  Loading Related Articles